How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask 911Doctor Your Own Question
911Doctor
911Doctor, Doctor
Category: Health
Satisfied Customers: 5094
Experience:  Board Certified Emergency Physician
19155615
Type Your Health Question Here...
911Doctor is online now
A new question is answered every 9 seconds

My mom who has severe dementia is taking a low dose of

This answer was rated:

my mom who has severe dementia is taking a low dose of seraquill and has become unusally agitated and difficult. I have read this is a side effect of people with dementia. she has never been mean or out of control her entire life and loved by all. she has also been depressed since she lost dad two years ago and is on lexapro, she is taking nemenda and aricept to slow brain cell loss. I read an article in time magazine that seraquill should not be given to patients with dementia
911Doctor :

This is an extremely difficult problem...

911Doctor :

The fact of the matter is that people with dementia respond very differently to these drugs on a person to person basis....

911Doctor :

you or i would take seroquel and it would make us calm and sleepy...

911Doctor :

some geriatric patients do fine with it... others do not.....

911Doctor :

I would hesitate to blame this on the drug.... there is a phenomenon called sundowning which happesn with or without medicines and is quite tragic...

911Doctor :

here is a good link...

911Doctor :

http://www.mayoclinic.com/health/sundowning/HQ01463

911Doctor :

let me know when you are with me...

Customer:

I am familiar with sundown syndrome and have noticed this occurance, but her personality has changed drastically and although she has dearly loved me through the years , she has now made me her enemy

911Doctor :

have you spoken with her doctor about discontinuing the seroquel or trying another medicine? why do they say she is on the seroquel?

Customer:

she is in a nursing home and I spoke with the drs head nurse who in turn talks to the dr I will get a reply tomorrow I think whe had a benadryl reaction and pulled out her Iv'sand was put on seraquel because of that incident. she otherwise she has never been out of control. I guess I am grasping for an answer as to what is happening to her so rapidly and thought seraquel mingh be against her

911Doctor :

it's certainly on the list... also on the list are urinary infection, other infection, and basically anything that puts her out of sorts. any kind of illness on top of a baseline dementia can really turn folks south mentally. is she a patient in a hospital for a medical reason right now or is she in a nursing facility?

Customer:

nursing facility

911Doctor :

i would check her vitals with her physician when you see him... with women and dementia any turn for the worse is many times a urinary infection. after that pneumonia. of course i do agree that the seroquel may be to blame, but with such a rapid turn for the worse i would worry about an undetected or occult infection... and don't believe the tympanic temp... it's worthless...

Customer:

she has been checked for a uti and a small abount of protein was present and augmenten was prescribed but the uti was not severe and that occired about a month ago, and all vitals seem fine as I requested an ultra sound and all was negative, so I hope it is the seraquel,. Just wanted another opinion. Thanks

911Doctor :

no worries... augmentin is a strange choice for a uti and it's probably time to check again, but you are likely correct that the seroquel is knocking her for a loop. best to you and thanks for your business.

911Doctor and 2 other Health Specialists are ready to help you